Kansas, 2008

Hail and Damaging Wind in Kansas, June 22 to 23, 2008

June 22 to 23, 2008 · NWS ICT · 9 events in 5 counties and zones

Numerous strong to severe thunderstorms affected southeast Kansas during the late evening hours of the 22nd and the early morning hours of the 23rd. The storms initiated along a frontal boundary ahead of a subtle upper level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Numerous strong to severe thunderstorms affected southeast Kansas during the late evening hours of the 22nd and the early morning hours of the 23rd. The storms initiated along a frontal boundary ahead of a subtle upper level disturbance. Hail as large as golfballs occurred, along with 60 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 22, 10:44 PM CST, 29 minutes earlier.

Area forecast discussion, Jun 22, 10:44 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1144 PM CDT SUN JUN 22 2008

.AVIATION...
06Z TAFS...THUNDERSTORMS ARE ALREADY DEVELOPING OVER SOUTHEAST
KANSAS WHERE THE BEST INSTABILITY IS ACROSS THE FORECAST AREA. WE
WOULD EXPECT KCNU TO BE THE ONLY TAF SITE TO BE AFFECTED BY THE
THUNDERSTORMS...HOWEVER IT IS POSSIBLE THAT KSLN COULD SEE SOME
THUNDER AS WELL OVERNIGHT. KEPT JUST SOME CB CLOUDS IN THE KSLN
FORECAST WITH LOWER CONFIDENCE THERE. KRSL COULD SEE THUNDERSTORMS
MONDAY EVENING...WHILE THE OTHER SITES SHOULD REMAIN DRY THROUGH
THE TAF PERIOD.

SCHRECK

&&

.PREV DISCUSSION... /ISSUED 643 PM CDT SUN JUN 22 2008/

AVIATION...
00Z TAFS...CONVECTION COULD AFFECT KICT AND KCNU OVERNIGHT BUT THE
REMAINDER OF THE AREA SHOULD REMAIN DRY THROUGH THE NIGHT. CUMULUS
DEVELOPS AGAIN MONDAY AFTERNOON ACROSS THE AREA. EAST TO SOUTHEAST
WINDS THROUGH THE TAF PERIOD.

SCHRECK

PREV DISCUSSION... /ISSUED 326 PM CDT SUN JUN 22 2008/

DISCUSSION...
FORECAST CHALLENGES/CONCERNS/HIGHLIGHTS FOCUS AROUND THUNDERSTORM
CHANCES THIS EVENING/TONIGHT THROUGH MUCH OF THE WEEK...AND INTO THE
WEEKEND.

QUASI-STATIONARY FRONTAL BOUNDARY CURRENTLY STRETCHES FROM NORTHWEST
KS...SOUTHEASTWARD INTO SOUTHERN KANSAS. ANTICIPATING CONVECTION TO
FORM OVER WESTERN/SOUTHWEST/SOUTH-CENTRAL KS SHORTLY...IN ZONE OF
STRONG HEATING/INSTABILITY AMIDST GOOD CONVERGENCE. ADDITIONAL
CONVECTION MAY DEVELOP ACROSS SOUTHERN KANSAS...DESPITE WEAKER
CONVERGENCE. UNCERTAIN AS TO HOW THIS ACTIVITY WILL EVOLVE THROUGH
THE EVENING HOURS...OR WHETHER OR NOT ITLL EVEN SURVIVE GIVEN
MARGINAL DEEP LAYER SHEAR AND NO UPPER SUPPORT. HOWEVER...IF
ENOUGH ACTIVITY CAN DEVELOP OVER THE NEXT FEW HOURS...IT MAY TEND
TO ORGANIZE INTO AN MCS AS IT PROPAGATES SOUTH/SOUTHEAST AMIDST
NORTHWEST FLOW ALOFT...GIVEN EXPECTED STRONG COLD POOLS. THINKING
GREATEST THREAT WILL BE DAMAGING WINDS...ALTHOUGH ISOLATED LARGE
HAIL WILL BE POSSIBLE WITH THE LARGEST/HIGHEST CORES. TORNADO
THREAT IS NIL GIVEN VERY HIGH CLOUD BASES AND WEAK LOW-LEVEL
FLOW. ADDITIONAL ACTIVITY MAY REDEVELOP TONIGHT ACROSS
CENTRAL/EASTERN KANSAS...IN ZONE OF POSSIBLE 850-700MB WARM/MOIST
ADVECTION.

CONVECTIVE ACTIVITY MAY BE ONGOING ACROSS EASTERN/SOUTHEAST KANSAS
MONDAY MORNING...IN ZONE OF MODEST 850-700MB WARM/MOIST ADVECTION.
THEREAFTER...THINKING MUCH OF THE DAY WILL BE QUIET AND HOT. BY
AFTERNOON THOUGH...SCATTERED CONVECTION SHOULD FORM ACROSS THE HIGH
PLAINS OF WESTERN KS/NE...ALONG SOUTHERN PERIPHERY OF NORTHERN
PLAINS SHORTWAVE...CONVERGENCE ALONG LEE TROUGH...AND UPSLOPE FLOW.
THIS ACTIVITY SHOULD ONCE AGAIN PROPAGATE SOUTHEAST AND AFFECT THE
FORECAST AREA DURING THE OVERNIGHT HOURS...ALTHOUGH THE GREATEST
CHANCE MAY BE ACROSS CENTRAL KS.

MID/UPPER FLOW SHOULD FLATTEN SOME BY TUESDAY-THURSDAY...WHICH
SHOULD TEND TO LESSEN THUNDERSTORM CHANCES OVER THE AREA.
HOWEVER...WEAK PERTURBATIONS IN THE FLOW WILL FAVOR AFTERNOON
CONVECTION DEVELOPING ACROSS THE HIGH PLAINS...THEN POSSIBLY MOVING
EAST/SOUTHEAST INTO THE FORECAST AREA DURING THE EVENING/OVERNIGHT
HOURS. WHILE THE SIGNAL ISNT TERRIBLY STRONG...ITS STRONG ENOUGH
TO LEAVE SLIGHT CHANCE POPS IN.

BETTER CONVECTION CHANCES MAY ARRIVE BY FRIDAY/SATURDAY...AS GFS AND
ECMWF PROGRESS A WEAK FRONTAL BOUNDARY SOUTHEAST ACROSS THE
PLAINS...IN RESPONSE TO STRONG SHORTWAVE ENERGY PROGRESSING
SOUTHEAST ACROSS THE UPPER MISSISSIPPI VALLEY AND GREAT LAKES.

TEMPERATURES WILL LIKELY REMAIN AT OR ABOVE NORMAL THROUGHOUT THE
NEXT 7 DAYS...WITH THE WARMEST TEMPERATURES LIKELY FROM WEDNESDAY
AND BEYOND...AS SOUTHWEST CONUS UPPER RIDGE BUILDS A BIT FARTHER
NORTH/NORTHEAST.

KLEINSASSER

AVIATION...18Z TAFS RSL/SLN/HUT/ICT/CNU...WEAK SURFACE
TROF/FRONT AXIS TO SET UP ACROSS CENTRAL THRU SERN KS LATE THIS PM
INTO TONIGHT. STRONG HEATING AND WEAK CONVERGENCE ALONG THE
BOUNDARY SHOULD BE SUFFICIENT TO INITIATE ISOLD TS BY LATE PM WITH
HIGHER PROBABILITY IN SERN KS ON ERN EDGE OF WARMER MID-LEVEL AIR.
ACTIVITY MAY BE MORE DIURNAL AND WEAKEN BY 03Z. HOWEVER MOST SHORT
RANGE MODELS SHOW ADDITIONAL CONVECTION (WITH BETTER COVERAGE)
DEVELOPING AFTER 06Z INTO THE MORNING HOURS MON ACROSS CNTRL/SERN
KS ALONG MID-LEVEL BAROCLINIC ZONE. WILL INCLUDE SOME VCTS GROUPS
AT SITES HAVING BEST CHANCE TO BE AFFECTED.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  88  68  91 /  40  20  30  20
HUTCHINSON      66  88  67  91 /  40  20  40  20
NEWTON          66  87  68  90 /  30  20  30  20
ELDORADO        66  87  67  90 /  30  20  30  20
WINFIELD-KWLD   67  89  68  92 /  40  20  30  20
RUSSELL         66  88  67  91 /  30  20  40  20
GREAT BEND      66  89  67  91 /  40  20  40  20
SALINA          66  86  68  91 /  30  20  40  20
MCPHERSON       66  87  67  91 /  30  20  40  20
COFFEYVILLE     66  88  68  90 /  40  30  20  20
CHANUTE         65  86  67  89 /  40  30  20  20
IOLA            65  86  67  89 /  40  30  20  20
PARSONS-KPPF    66  87  67  90 /  40  30  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 22, 4:02 PM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT SUN JUN 22 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
502 PM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A WEAK SURFACE FRONT LATE THIS AFTERNOON AND EVENING
ACROSS WESTERN AND SOUTH-CENTRAL KANSAS. ANY STORMS THAT DEVELOP
MAY BE STRONG TO SEVERE...CAPABLE OF STRONG WINDS AND LARGE HAIL.
THESE STORMS MAY TEND TO WEAKEN OR DISSIPATE BY MID TO LATE
EVENING. HOWEVER...ADDITIONAL THUNDERSTORMS MAY REDEVELOP LATE
TONIGHT ACROSS PRIMARILY EASTERN KANSAS. THESE STORMS COULD ALSO
BE STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP OVER
NORTHWEST KANSAS MONDAY AFTERNOON...AND WILL TRACK SOUTHEAST
MONDAY NIGHT. CENTRAL KANSAS WILL HAVE THE HIGHEST POTENTIAL TO
EXPERIENCE THESE STORMS MONDAY NIGHT. CONFIDENCE IN STORMS GETTING
INTO SOUTH CENTRAL AND SOUTHEAST KANSAS IS LOWER...BUT A FEW
STRONG TO MARGINALLY SEVERE STORMS CANNOT BE RULED OUT.

THE ACTIVE PATTERN WILL REMAIN IN PLACE ACROSS THE CENTRAL PLAINS
FOR TUESDAY THROUGH SATURDAY...AS A NUMBER OF WEAK UPPER LEVEL
DISTURBANCES SLIDE EAST TO SOUTHEAST OVER THE AREA. AT THIS
TIME...CONFIDENCE IN THE EXACT LOCATION OF STORMS IS LOW AND AND
WILL BE REFINED WITH LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS EVENING ACROSS MAINLY
SOUTH CENTRAL KANSAS...AND OVERNIGHT ACROSS MAINLY CENTRAL AND
EASTERN KANSAS. SPOTTERS MAY BE NEEDED MONDAY EVENING AND NIGHT
ACROSS MAINLY CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jun 22, 10:54 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1154 PM CDT SUN JUN 22 2008

KSZ070-071-094-095-230530-
ELK-GREENWOOD-WILSON-WOODSON-
1154 PM CDT SUN JUN 22 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR EASTERN ELK...SOUTHEAST GREENWOOD...WILSON AND
SOUTHERN WOODSON COUNTIES...

AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT STRONG THUNDERSTORMS WERE NEAR TORONTO...OR 12 MILES SOUTHWEST
OF YATES CENTER...AND MOVING SOUTH AT 21 MPH. OTHER STORMS WERE
RAPIDILY DEVELOPING ACROSS THIS AREA...ANY OF WHICH COULD PRODUCE
SMALL HAIL.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON

The radar

The Topeka radar (KTWX), 161 km away, was scanning. The volume nearest the first event began at 05:12 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Neosho

When
June 22, 11:13 PM CST
Where
Neosho County, 0.6 mi WNW of (Cnu)johnson Arpt Ch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.675, -95.489

The hail was reported at Chanute Martin Johnson Airport.

Hail, Neosho

When
June 22, 11:16 PM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.670, -95.460

Hail, Wilson

When
June 22, 11:28 PM CST
Where
Wilson County, 4.97 mi W of Benedict
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.620, -95.820

Hail, Wilson

When
June 22, 11:41 PM CST
Where
Wilson County, 0.88 mi NE of Altoona
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.530, -95.660

Hail, Allen

When
June 23, 12:04 AM CST
Where
Allen County, 0.69 mi N of Iola
Measured
1.75 in hail
Reported by
Public
Coordinates
37.930, -95.400

Hail, Woodson

When
June 23, 12:12 AM CST
Where
Woodson County, 5.84 mi SE of Yates Center
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.810, -95.670

Hail, Woodson

When
June 23, 12:17 AM CST
Where
Woodson County, 8.8 mi SE of Yates Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.780, -95.630

Thunderstorm Wind, Labette

When
June 23, 12:35 AM CST
Where
Labette County, 0.88 mi NW of Chetopa
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.040, -95.090

A power pole was blown down in Chetopa.

Hail, Neosho

When
June 23, 12:48 AM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.670, -95.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112817, 112818, 112819, 112820, 112821, 112822, 112823, 112835, 112825.